Utah, 2004

Winter Weather in Utah, February 26, 2004

February 26, 2004 · NWS GJT · 1 event in 1 county or zone

A moist southwest flow ahead of a low pressure system produced widespread snowfall amounts of 5 to 10 inches across the Eastern Uinta Mountains, with locally heavier amounts up to 14 inches. Strong winds caused extensive blowing and drifting of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow ahead of a low pressure system produced widespread snowfall amounts of 5 to 10 inches across the Eastern Uinta Mountains, with locally heavier amounts up to 14 inches. Strong winds caused extensive blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 4:01 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 26, 4:01 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MST THU FEB 26 2004

SHORT TERM (TODAY-FRIDAY)...
AN UPPER LEVEL LOW IS LOCATED JUST OFF THE PACIFIC NORTHWEST COAST
EARLY THIS MORNING. A SURFACE COLD FRONT EXTENDS ACROSS OREGON AND
ARCHES THROUGH EASTERN NEVADA INTO SOUTHERN CAL AT 10Z. A COUPLE OF
WAVES ARE ROTATING THROUGH THE TROUGH...ONE OVER NEVADA AND ANOTHER
NEARING THE SOUTHERN CAL COAST. SCATTERED TO BROKEN MID CLOUDS AND A
HIGH CLOUD SHIELD HAVE SPREAD ACROSS EASTERN UTAH AND WESTERN
COLORADO OUT AHEAD OF THIS SYSTEM. INCREASING SOUTHWEST FLOW ACROSS
THE AREA WITH THE KGJX 88D WIND PROFILE SHOWING 30KTS AT 11K FEET.

SOUTHWEST GRADIENT FLOW WILL CONTINUE TO INCREASE TODAY. THE
SHORTWAVE NEARING THE SOUTHERN CAL COAST IS PROGGED TO MOVE INTO UTAH
THIS AFTERNOON AND ACROSS EASTERN UTAH AND WESTERN COLORADO THIS
EVENING. A COUPLE OF JET SEGMENTS WILL COME INTO PLAY WITH THE LEFT
EXIT AND RIGHT ENTRANCE REGIONS PROVIDING LARGE SCALE ASCENT (MAINLY
OVER EASTERN UTAH) LATE THIS AFTERNOON AND EARLY THIS EVENING. STRONG
SOUTHWEST FLOW WILL PROVIDE SOME OROGRAPHIC FORCING AS WELL. MODEL
QPF IS FOCUSED OVER THE MOUNTAINS OF NORTHEAST UTAH TODAY THEN PAINTS
SOME QPF ACROSS PORTIONS OF THE CENTRAL AND SOUTHERN MOUNTAINS OF
WESTERN COLORADO TONIGHT AS WEAKENING COLD FRONT REACHES THE AREA.
MID AND LOW LEVELS ARE TAKING TIME TO MOISTEN IN SOUTHWEST FLOW AND
TIMING OF PRECIPITATION APPEARS A LITTLE FAST. WILL MAINTAIN ADVISORY
SNOW FOR THE EASTERN UINTA MOUNTAINS TODAY THROUGH THIS EVENING WITH
A TIGHT EAST TO WEST GRADIENT IN SNOW AMOUNTS EXPECTED. HIGHEST
AMOUNTS IN THE EASTERN UINTAS WILL BE WEST OF HIGHWAY 191 ALONG SOUTH
FACING SLOPES. SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF WESTERN
COLORADO LATE TODAY AND TONIGHT BUT AMOUNTS SHOULD STAY BELOW
ADVISORY LEVELS.

A SHORTWAVE RIDGE IS PROGGED TO MOVE ACROSS THE AREA LATE TONIGHT
AND FRIDAY MORNING WITH DIMINISHING PRECIPITATION. PROGRESSIVE
PATTERN THOUGH...WITH THE MAIN TROUGH AXIS TO MOVE ACROSS THE GREAT
BASIN FRIDAY AND BRING AN INCREASING CHANCE OF PRECIPITATION TO
EASTERN UTAH AND WESTERN COLORADO FRIDAY AFTERNOON.

SOUTHWEST FLOW SHOULD WARM TODAYS TEMPERATURES UP TO AROUND
YESTERDAYS MAXS EXCEPT ACROSS CENTRAL AND NORTHEAST PORTIONS OF
EASTERN UTAH. WILL TREND TEMPERATURES DOWN FRIDAY BUT NOT TOO
MUCH AS SOUTH FLOW CONTINUES ACROSS THE AREA.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...THE 00Z GFS SEEMS TO BE
THE MOST NORTH AND FASTEST SOLUTION WITH THE LOW PASSING THIS
WEEKEND. THE 06Z GFS IS CLOSER TO THE ETA. THE SLOWER SOLUTIONS
FOLLOWED HERE. HIGHLIGHTS WILL LIKELY BE NEEDED FOR FRIDAY
NIGHT INTO SATURDAY EVENING. THEREAFTER THE EASTERN PACIFIC
REMAINS ACTIVE FOR UNSETTLED WEATHER CONTINUING THRU NEXT WEEK.

FRIDAY NIGHT...UPPER LOW MOVES INTO SW UTAH PRODUCING DIFFLUENT AND
MOIST FLOW OVER THE WESTERN PORTION OF THE CWA. SOUTHWEST OROGRAPHIC
FLOW AND BEST COLD ADVECTION FAVORS THE SOUTHERN MTNS...BUT THE 700MB
LOW MOVES INTO NE UTAH AND COULD BE A FOCUS FOR HEAVY SNOWFALL. WITH
THESE UNCERTAINTIES...HAVE PAINTED LIKELY POPS AND SNOW AMOUNTS FOR
ALL MTN ZONES AND SCATTERED POPS IN THE VALLEYS. SNOW LEVEL LOWERING
TO AROUND 5000 FEET.

SATURDAY...700MB TROF MOVES INTO CENTRAL CO MTNS SHIFTING THE FLOW
TO NW AND SHIFTING BEST OROGRAPHICS TO THE NORTHERN AND CENTRAL MTNS
BY AFTERNOON. -28C COLD CORE WORKS INTO THE FOUR-CORNERS FOR BEST
INSTABILITY SOUTH. CONVECTION WILL LOWER SNOWFALL TO THE VALLEYS
FLOORS. ALSO DENDRITIC CRYSTAL GROWTH REGION IS AT MTN-TOP LEVEL FOR
EFFICIENT SNOW PRODUCTION.

SATURDAY NIGHT...UPPER LOW TRACKS THRU NORTHERN NM WITH TROF PASSAGE
LATE. IN THE ETA...NE FLOW DEVELOPS ACROSS THE NORTH...WHILE THE
SOUTH REMAINS IN NW UNSTABLE FLOW. THIS SOLUTION WOULD LIMIT SNOWFALL
NORTH...BUT ANTICIPATE THE LOW TO MOVE SLOWER THAN CURRENTLY
PROGGED. CURRENT POP GRIDS EMPHASIZE THE NORTHERN MTNS...BUT THIS
BEARS WATCHING.

SUNDAY...NORTH FLOW ON THE BACKSIDE WOULD KEEP SHOWERS ACROSS THE
NORTHERN CWA. WRAP-AROUND MOISTURE IS CURRENTLY PROGGED TO AFFECT
MAINLY THE COLORADO MTNS AND NORTHERN VALLEYS.

SUNDAY NIGHT...A QUICK DRYING ALOFT ENDS THE LAST SNOW
SHOWERS AND PROMISES A COLD MORNING. FOG POSSIBLE WHERE SNOWFALL
COVERS THE GROUND.

MONDAY...DIRTY LOW-AMPLITUDE SHORTWAVE RIDGE BUILDS IN AS THE NEXT
PACIFIC STORM DIGS INTO NORTHERN CALIFORNIA. HAVE KEPT LOW SCT POPS
IN THE CO MTNS WITH THE POSSIBILITY THAT WRAP-AROUND MAY STILL BE
OCCURRING IN A SLOWER SOLUTION. BUT THIS SHOULD BE A DRY PERIOD.

TUESDAY...NEXT UPPER LOW DIGS TO NORTHERN BAJA PRODUCING A MOIST
WARM ADVECTION SW FLOW OVER THIS CWA. BUT HAVE KEPT ISOLATED POPS
OVER THE MTNS AND SOUTHERN VALLEYS.

WEDNESDAY-THURSDAY...NORTHERN BRANCH OPEN WAVE PROGGED TO KICK SW
LOW EAST ON WEDNESDAY WITH A CLOSED LOW REFORMING OFF SOUTHERN
CALIFORNIA ON THURSDAY. LOW CONFIDENCE IN THESE DETAILS BUT
UNSETTLED WEATHER CONTINUES TO BE THE EXTENDED MESSAGE.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS
      TODAY THROUGH 12:00 AM MST TONIGHT.

&&

TAL/JOE
Hazardous weather outlook, Feb 26, 5:30 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST THU FEB 26 2004

UTZ023>025-271230-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-TAVAPUTS PLATEAU-
530 AM MST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP OVER THE MOUNTAINS THIS MORNING...WITH PERIODS OF
HEAVY SNOW OVER THE EASTERN UINTA MOUNTAINS THIS AFTERNOON AND THIS
EVENING. STRONG SOUTHWEST WINDS OVER THE MOUNTAINS WILL PRODUCE
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...SIGNIFICANT ACCUMULATING SNOWFALL IS EXPECTED
IN THE MOUNTAINS AGAIN...BEGINNING FRIDAY AFTERNOON. STRONG WIND
GUSTS ARE LIKELY IN THE MOUNTAIN PASSES.

SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED SUNDAY...THEN AGAIN
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001>014-017>023-UTZ022-027>029-271230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SOUTHWEST WINDS WILL INCREASE OVER THE MOUNTAINS TODAY RESULTING
IN BREEZY TO WINDY CONDITIONS. LIGHT SNOW WILL DEVELOP OVER THE
MOUNTAINS LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...ACCUMULATING SNOWFALL IS EXPECTED IN THE
SOUTHERN MOUNTAINS BEGINNING FRIDAY AFTERNOON...THEN SPREADING ACROSS
THE REMAINDER OF THE MOUNTAINS AND CONTINUING INTO SATURDAY NIGHT.
STRONG WIND GUSTS ARE LIKELY IN THE MOUNTAIN PASSES.

SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED SUNDAY...THEN AGAIN
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
February 26, 8:00 AM MST to 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387965.